PDA

View Full Version : Newbie



tom
10-26-2006, 08:16 AM
Hi people. I was diagnosed with lupus in december of 05 when I ended up in hospital with my chest full of fluid. I kind of suspected it before then because around july 05 my joints got to the point where I basically couldn't move, at all. I couldn't even sleep.

I'm on a whole bunch of drugs right now because I had a lot of kidney involvement and what not. I have a question though. Does anyone else get really angry when theyre on predisolone?

I've been on it since december last year - starting at 50mg/day and now down to 7 but I still get really angry. Pretty depressed right now because I just smashed my laptop computer when I was angry. Just cant control myself :(. Took me months to save up for that thing too. sigh.

KayCee31614
10-26-2006, 08:36 AM
Hi Tom,
I think that you need to talk with your doctor fast about what the Prednisone is doing to you. I have SLE and have been on meds for years. I had to stop the Prednisone for the same reasons. Some people for some reason it does this to them. I will not take Prednisone if at all possible. Are you on any other medications? Sorry that you are having this problem. Kathleen

MARYCAIN
10-26-2006, 10:27 AM
Prednisolone belongs to a group of drugs called glucocorticosteroids (usually shortened to steroid) that includes prednisone, triamcinolone (Kenacort), methylprednisolone (Medrol), and dexamethasone (Decadron). These drugs are synthetic steroids that mimic the action of cortisol (hydrocortisone), the naturally-occurring corticosteroid produced in the body by the adrenal glands. Steroids have many effects on the body, but are often prescribed in lupus to control inflammation and suppress the hyperactivie immune response that causes symptoms in lupus.

Corticosteroids are not the "roids" or "juice" (anabolic steroids) some athletes use illegally to build muscle mass, but in some people, they can cause psychiatric symptoms similar to the anabolic steroids - including depression, euphoria, anger, insomnia, mood swings, personality changes, and even psychotic behavior. In someone who has an undiagnosed illness like bipolar disorder, steroids can cause "cycling" - rapid swings between depression and mania. These psychiatric symptoms can get worse as you start to taper off steroids, because your adrenal system has been affected and takes a while to reset itself. The adrenal system also controls adrenaline, the "flight or fight" response, so people can experience unusual panic attacks or fits of rage. These problems will usually go away when the drug is completely discontinued.

You do need to let your doctor know about these symptoms right away, you may need to taper off more quickly. It's also important to get this information into your medical records so your doctors know you have adverse reactions to steroids and they need to prescribe other medications.